Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Brownsville, TX

March 18, 2008Cameron County, Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Mar 18, 2008, 2:47 PM CDT for Cameron County, Kenedy County, Willacy County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2008, 2:47 PM CDT (19:47 UTC)
Expired
Mar 18, 2008, 3:45 PM CDT
In force
58 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

Counties Cameron County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 56 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 7.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2008-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2008-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1512 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 181947
SVRBRO
TXC061-261-489-182045-
/O.NEW.KBRO.SV.W.0009.080318T1947Z-080318T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
247 PM CDT TUE MAR 18 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CAMERON COUNTY IN DEEP SOUTH TEXAS...
  THIS INCLUDES THE CITIES OF...RANGERVILLE...MONTE GRANDE...
  LOZANO...LAS YESCAS...LAS RUSIAS...LANTANA...LA TINA...LA LEONA...
  BUENA VISTA...ARROYO CITY...SAN BENITO...HARLINGEN...
  SOUTHEASTERN KENEDY COUNTY IN DEEP SOUTH TEXAS...
  EASTERN WILLACY COUNTY IN DEEP SOUTH TEXAS...
  THIS INCLUDES THE CITIES OF...WILLAMAR...SANTA MONICA...PORFIRIO...
  LOS COYOTES...PORT MANSFIELD...

* UNTIL 345 PM CDT

* AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COMBES...OR ABOUT NEAR PRIMERA...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARLINGEN BY 255 PM CDT...
  SANTA MONICA...PORFIRIO AND 8 MILES NORTHWEST OF MONTE GRANDE BY
  300 PM CDT...
  WILLAMAR BY 305 PM CDT...
  8 MILES NORTHWEST OF ARROYO CITY BY 310 PM CDT...
  PORT MANSFIELD BY 330 PM CDT...

LAT...LON 2605 9777 2647 9770 2682 9748 2670 9747
      2664 9744 2661 9745 2656 9741 2645 9741
      2640 9737 2638 9738 2633 9733 2628 9735
      2631 9731 2621 9731
TIME...MOT...LOC 1947Z 227DEG 28KT 2629 9768

$$

PHILO
2 follow-up statements
000 
WWUS54 KBRO 182007
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
305 PM CDT TUE MAR 18 2008

TXC061-261-489-182045-
/O.CON.KBRO.SV.W.0009.000000T0000Z-080318T2045Z/
WILLACY TX-CAMERON TX-KENEDY TX-
305 PM CDT TUE MAR 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN KENEDY...NORTHERN CAMERON AND EASTERN WILLACY
COUNTIES...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SANTA MONICA...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF ARROYO CITY BY 310 PM CDT...
  PORT MANSFIELD BY 330 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 2605 9777 2647 9770 2682 9748 2670 9747
      2664 9744 2661 9745 2656 9741 2645 9741
      2640 9737 2638 9738 2633 9733 2628 9735
      2631 9731 2621 9731
TIME...MOT...LOC 2005Z 227DEG 28KT 2639 9757

$$

PHILO
000 
WWUS54 KBRO 182029
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
326 PM CDT TUE MAR 18 2008

TXC061-261-489-182045-
/O.CON.KBRO.SV.W.0009.000000T0000Z-080318T2045Z/
WILLACY TX-CAMERON TX-KENEDY TX-
326 PM CDT TUE MAR 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN KENEDY...NORTHERN CAMERON AND EASTERN WILLACY
COUNTIES...

AT 317 PM CDT...A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH 
WAS LOCATED 8 MILES SOUTHWEST OF PORT MANSFIELD EXTENDING SOUTHWEST
TO HARLINGEN. MOVEMENT OF INDIVIDUAL CELLS WAS NORTHEAST AT 30 MPH WITH
THE LINE MOVING EAST AT 15 MPH.

LAT...LON 2605 9777 2647 9770 2682 9748 2670 9747
      2664 9744 2661 9745 2656 9741 2645 9741
      2640 9737 2638 9738 2633 9733 2628 9735
      2631 9731 2621 9731
TIME...MOT...LOC 2026Z 227DEG 28KT 2650 9744

$$

PHILO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 12:43 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 18, 12:43 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1243 PM CDT TUE MAR 18 2008

.DISCUSSION...
COLD FRONT IS CURRENTLY BISECTING THE CWA...RUNNING FROM JUST WEST
OF MFE TO BKS AND MOVING EAST AROUND 20 KNOTS. WINDS HAVE BEEN
HIGHER OUT AHEAD OF THE FRONT...RUNNING 30 TO 35 MPH SUSTAINED IN
BRO AND HRL. WINDS BEHIND THE FRONT ARE ABOUT 20 MPH AND HAVENT
BEEN GUSTY YET. SHOWERS ALONG THE FRONT HAVE BEEN CONFINED NORTH
OF THE CWA...BUT ARE TRYING TO DEVELOP FURTHER SOUTH INTO BROOKS
COUNTY. WILL KEEP SOME POPS FOR THIS AFTERNOON IN THE EASTERN
ZONES WHERE MOISTURE IS MORE PLENTIFUL...AND END POP CHANCES WEST
OF US 281. A MUCH QUIETER PATTERN WILL DEVELOP BEHIND THE FRONT
AS UPPER LEVEL FLOW BECOMES ZONAL AND STORM SYSTEM TAKE THE
NORTHERLY JET TRACK. A WEAK FRONT WILL PUSH THROUGH THE REGION
SUNDAY NIGHT...BUT ITS INFLUENCE WILL BE MINIMAL WITH ONLY
POSSIBLE OVERRUNNING CLOUDS/LIGHT PRECIP EXPECTED. TEMPERATURES
FOR THE NEXT WEEK WILL REMAIN NEAR NORMAL WITH HIGHS IN THE LOW
80S AND LOWS IN THE MID TO UPPER 50S.

&&

.AVIATION...
THE CURRENT KBRO VWP CONTINUES TO SHOW A VERY STRONG LLJ A FEW
THOUSAND FEET DEEP IN PLACE OVER DEEP SOUTH TX. THE JET IS AHEAD
OF A MAJOR SYSTEM DIGGING ACROSS CENTRAL AND SOUTH TX TODAY. THE
JET HAS SHOWN SIGNS OF WEAKENING HOWEVER...AND SHOULD DECREASE
LATER THIS AFTERNOON AS THE COLD FRONT NEARS. WINDS WILL VEER TO
NORTHWEST BY LATE THIS AFTERNOON AND WILL REMAIN STRONG THROUGH
THIS EVENING.

&&

.MARINE...
BUOY 020 REPORTED FRESH SSE WINDS AND SEAS OF 13.5 FEET AT NOON.
STRONGER MARINE WINDS WILL DEVELOP BY THIS EVENING WHEN A COLD
FRONT APPROACHES AND MOVES ACROSS THE LOWER TX COASTLINE. SHOWERS
AND THUNDERSTORMS MAY DEVELOP ALONG THE LINE AS WELL. ANY STORMS
WILL MOVE FAST...AND WILL PRODUCE SIGNIFICANT GUSTS. STRONG NW
WINDS WILL FOLLOW THE FRONT INTO THIS EVENING. THE GALE WARNING
NOW IN EFFECT MAY NEED TO BE EXTENDED. ANOTHER GALE WARNING IS
POSTED FOR THE GULF WATERS WEDNESDAY MORNING AS NORTHWEST WINDS
INCREASE AGAIN DUE TO A TIGHTENED PRESSURE GRADIENT. WINDS AND
SEAS WILL DIMINISH AFTER WEDNESDAY THROUGH THE WEEKEND AS THE
GRADIENT SLACKENS.

&&

.FIRE WEATHER...
VERY WINDY AND DRY WEATHER WILL FAN CURED FUELS SHOULD ANY
WILDFIRES DEVELOP. EXTREMELY ERRATIC FIRE BEHAVIOR WILL OCCUR IN
THESE CONDITIONS. RESIDENTS SHOULD BE AWARE OF ANY BURN BANS IN
EFFECT. &&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  56  79  51  76 /   0   0   0   0
BROWNSVILLE          56  84  51  78 /   0   0   0   0
HARLINGEN            54  83  47  79 /   0   0   0   0
MCALLEN              57  87  53  80 /   0   0   0   0
RIO GRANDE CITY      62  84  51  83 /   0   0   0   0
SOUTH PADRE ISLAND   60  77  59  76 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR TXZ248>257.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR TXZ248>257.

     HIGH SURF ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR TXZ251-256-
     257.

GM...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM CDT
     WEDNESDAY FOR GMZ130-132-135.

     GALE WARNING UNTIL 4 PM CDT THIS AFTERNOON FOR GMZ130-132-135-
     150-155-170-175.

     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 6 PM CDT
     WEDNESDAY FOR GMZ150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/54
Hazardous weather outlook, Mar 18, 1:34 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
134 PM CDT TUE MAR 18 2008

TXZ248>257-191845-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
134 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG WINDS ARE EXPECTED TODAY AS A STORM SYSTEM MOVES THROUGH
CENTRAL TEXAS. THUNDERSTORM ACTIVITY IS POSSIBLE ACROSS EASTERN
SECTIONS OF DEEP SOUTH TEXAS LATER THIS AFTERNOON...BUT SEVERE
WEATHER IS NOT CURRENTLY BEING FORECAST.

A WIND ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-191845-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
134 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG WINDS ARE EXPECTED TODAY AS A STORM SYSTEM MOVES THROUGH
CENTRAL TEXAS. STRONG THUNDERSTORM ACTIVITY IS POSSIBLE ACROSS
MARINE AREAS LATER THIS AFTERNOON AND EARLY THIS EVENING.

A GALE WARNING IS IN EFFECT FOR THE MARINE AREAS FROM 9 AM THIS
MORNING THROUGH 3 PM THIS AFTERNOON. A SMALL CRAFT ADVISORY WILL
THEN BE IN EFFECT THROUGH WEDNESDAY MORNING AT 4 AM.

THERE IS A HIGH RISK OF RIP CURRENTS TODAY.

A HIGH SURF ADVISORY IS IN EFFECT FOR AREA BEACHES THROUGH 4 PM
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR ALL MARINE AREAS ON
WEDNESDAY...WITH A GALE WARNING FOR THE GULF WATERS FROM 4 AM
THROUGH 10 AM. AN ADVISORY WILL CONTINUE THROUGH 1 PM FOR THE
LAGUNA MADRE AND WILL RESUME FOR THE GULF WATERS FROM 10 AM THROUGH
6 PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

54/64

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:47 PM CDTHigh Wind WatchBROJim Hogg, Starr, Zapata9 hr
Mar 17, 7:47 PM CDTWind AdvisoryBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more25 hr
Mar 17, 8:00 PM CDTRed Flag WarningBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more48 hr
Mar 18, 4:51 AM CDTHigh Wind WarningBROJim Hogg, Starr, Zapata3 hr
Mar 18, 2:09 PM CDTSpecial Marine WarningBRO2 hr
Mar 18, 2:55 PM CDTSevere Thunderstorm WarningBROCameron49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.